Controllability properties of a class of systems modeling swimming microscopic organisms
Mario Sigalotti; Jean-Claude Vivalda
ESAIM: Control, Optimisation and Calculus of Variations (2010)
- Volume: 16, Issue: 4, page 1053-1076
- ISSN: 1292-8119
Access Full Article
topAbstract
topHow to cite
topSigalotti, Mario, and Vivalda, Jean-Claude. "Controllability properties of a class of systems modeling swimming microscopic organisms." ESAIM: Control, Optimisation and Calculus of Variations 16.4 (2010): 1053-1076. <http://eudml.org/doc/250744>.
@article{Sigalotti2010,
abstract = {
We consider a finite-dimensional model for the motion of
microscopic organisms whose propulsion
exploits
the action of a layer of cilia covering its surface.
The model couples
Newton's laws driving the organism,
considered as
a rigid body, with
Stokes equations governing the surrounding fluid.
The action of the
cilia is described by a set of controlled
velocity fields on the surface of the organism.
The first contribution of the paper is the proof
that such a system
is generically controllable
when the space of controlled velocity fields is at least three-dimensional. We also provide
a complete characterization of controllable systems
in the case in which
the organism has a spherical shape. Finally, we
offer a complete picture of controllable and non-controllable systems under the additional hypothesis
that
the organism and the fluid have
densities of the same order of magnitude.
},
author = {Sigalotti, Mario, Vivalda, Jean-Claude},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Swimming micro-organisms; ciliata; high viscosity; nonlinear systems; controllability; models of swimming micro-organisms},
language = {eng},
month = {10},
number = {4},
pages = {1053-1076},
publisher = {EDP Sciences},
title = {Controllability properties of a class of systems modeling swimming microscopic organisms},
url = {http://eudml.org/doc/250744},
volume = {16},
year = {2010},
}
TY - JOUR
AU - Sigalotti, Mario
AU - Vivalda, Jean-Claude
TI - Controllability properties of a class of systems modeling swimming microscopic organisms
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/10//
PB - EDP Sciences
VL - 16
IS - 4
SP - 1053
EP - 1076
AB -
We consider a finite-dimensional model for the motion of
microscopic organisms whose propulsion
exploits
the action of a layer of cilia covering its surface.
The model couples
Newton's laws driving the organism,
considered as
a rigid body, with
Stokes equations governing the surrounding fluid.
The action of the
cilia is described by a set of controlled
velocity fields on the surface of the organism.
The first contribution of the paper is the proof
that such a system
is generically controllable
when the space of controlled velocity fields is at least three-dimensional. We also provide
a complete characterization of controllable systems
in the case in which
the organism has a spherical shape. Finally, we
offer a complete picture of controllable and non-controllable systems under the additional hypothesis
that
the organism and the fluid have
densities of the same order of magnitude.
LA - eng
KW - Swimming micro-organisms; ciliata; high viscosity; nonlinear systems; controllability; models of swimming micro-organisms
UR - http://eudml.org/doc/250744
ER -
References
top- A.A. Agrachev and Y.L. Sachkov, Control theory from the geometric viewpoint, Encyclopaedia of Mathematical Sciences87, Control Theory and OptimizationII. Springer-Verlag, Berlin (2004).
- F. Alouges, A. DeSimone and A. Lefebvre, Optimal strokes for low Reynolds number swimmers: an example. J. Nonlinear Sci.18 (2008) 277–302.
- H.C. Berg and R. Anderson, Bacteria swim by rotating their flagellar filaments. Nature245 (1973) 380–382.
- J. Blake, A finite model for ciliated micro-organisms. J. Biomech.6 (1973) 133–140.
- C. Brennen, An oscil lating-boundary-layer theory for ciliary propulsion. J. Fluid Mech.65 (1974) 799–824.
- P. Brunovský and C. Lobry, Contrôlabilité Bang Bang, contrôlabilité différentiable, et perturbation des systèmes non linéaires. Ann. Mat. Pura Appl.105 (1975) 93–119.
- S. Childress, Mechanics of swimming and flying, Cambridge Studies in Mathematical Biology2. Cambridge University Press, Cambridge (1981).
- Y. Chitour, J.-M. Coron and M. Garavello, On conditions that prevent steady-state controllability of certain linear partial differential equations. Discrete Contin. Dyn. Syst.14 (2006) 643–672.
- G.P. Galdi, An introduction to the mathematical theory of the Navier-Stokes equationsI: Linearized steady problems, Springer Tracts in Natural Philosophy38. Springer-Verlag, New York (1994)
- K.A. Grasse and H.J. Sussmann, Global controllability by nice controls, in Nonlinear controllability and optimal control, Monogr. Textbooks Pure Appl. Math.133, Dekker, New York (1990) 33–79.
- J. Happel and H. Brenner, Low Reynolds number hydrodynamics with special applications to particulate media. Prentice-Hall Inc., Englewood Cliffs, USA (1965).
- V. Jurdjevic, Geometric control theory, Cambridge Studies in Advanced Mathematics52. Cambridge University Press, Cambridge (1997).
- V. Jurdjevic and I. Kupka, Control systems subordinated to a group action: accessibility. J. Differ. Equ.39 (1980) 186–211.
- V. Jurdjevic and I. Kupka, Control systems on semi-simple Lie groups and their homogeneous sapces. Ann. Inst. Fourier31 (1981) 151–179.
- V. Jurdjevic and G. Sallet, Controllability properties of affine systems. SIAM J. Contr. Opt.22 (1984) 501–508.
- S. Keller and T. Wu, A porous prolate-spheroidal model for ciliated micro-organisms. J. Fluid Mech.80 (1977) 259–278.
- J. Lighthill, Mathematical Biofluiddynamics, Regional Conference Series in Applied Mathematics17. Society for Industrial and Applied Mathematics, Philadelphia, USA (1975). (Based on the lecture course delivered to the Mathematical Biofluiddynamics Research Conference of the National Science Foundation held from July 16–20 1973, at Rensselaer Polytechnic Institute, Troy, New York, USA.)
- E.M. Purcell, Life at low Reynolds numbers. Am. J. Phys.45 (1977) 3–11.
- J. San Martín, T. Takahashi and M. Tucsnak, A control theoretic approach to the swimming of microscopic organisms. Quart. Appl. Math.65 (2007) 405–424.
- J. Simon, Différentiation de problèmes aux limites par rapport au domaine. Lecture notes, University of Seville, Spain (1991).
- H.J. Sussmann, Some properties of vector field systems that are not altered by small perturbations. J. Differ. Equ.20 (1976) 292–315.
- G. Taylor, Analysis of the swimming of microscopic organisms. Proc. Roy. Soc. London. Ser. A209 (1951) 447–461.
Citations in EuDML Documents
topNotesEmbed ?
topTo embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.